Alert archive / Kentucky / Flash Flood Warnings in 2003

Flash Flood Warning 112, NWS Jackson, KY

September 1, 2003Wayne County, Kentucky

NWS Jackson, KY issued this flash flood warning at Sep 1, 2003, 1:13 AM EDT for Wayne County, Kentucky. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 1, 2003, 1:13 AM EDT (05:13 UTC)
Expired
Sep 1, 2003, 3:15 AM EDT
In force
2 hr
Issued by
NWS Jackson, KY
Area
Counties, with a storm outline in the text

County Wayne County, KY

The radar

The Knoxville radar (KMRX), 144 km from the middle of the area, began a volume at 05:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 5.2 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2003-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 977 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2003-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
977 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
1330 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KJKL 010515
FFWJKL
KYC231-010715-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
113 AM EDT MON SEP 1 2003

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WAYNE COUNTY

* UNTIL 315 AM EDT

* AT 108 AM EDT...WATERS WERE REPORTED TO BE STILL RISING IN MANY 
  PARTS OF THE COUNTY FROM THE EARLIER HEAVY RAINS. THIS REMAINS A   
  DANGEROUS SITUATION. ADDITIONAL HEAVY RAINS ARE NOT EXPECTED BUT 
  THE RUN-OFF WILL CONTINUE FOR A COUPLE MORE HOURS CONTRIBUTING TO
  THE FLOOD PROBLEMS. 

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. MOVE TO HIGHER GROUND. LEAVE
AREAS SUBJECT TO FLOODING WHEN WATER STARTS TO RISE.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
FLOWING WATERS BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS...
ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND.

REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY.

LAT...LON 3664 8497 3685 8509 3699 8480 3689 8462
          3684 8461 3675 8472 3654 8483

$$
GREIF
1 follow-up statement
000 
WGUS73 KJKL 010618
FFSJKL
KYC231-010715-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
217 AM EDT MON SEP 1 2003

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR...

  WAYNE COUNTY

* UNTIL 315 AM EDT

* AT 217 AM EDT...THE HEAVY RAINS HAVE LEFT THE COUNTY BUT RUN-OFF
  AND FLASH FLOOD CONDITIONS CONTINUE. 

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. MOVE TO HIGHER GROUND. LEAVE
AREAS SUBJECT TO FLOODING WHEN WATER STARTS TO RISE.

REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN JACKSON.

LAT...LON 3670 8510 3689 8511 3698 8470 3685 8459
          3660 8479

$$
GREIF

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Aug 31, 4:03 PM EDT, 9 hours 10 minutes earlier.

Area forecast discussion, Aug 31, 4:03 PM EDT, 9 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
403 PM EDT SUN AUG 31 2003

FRONTAL BOUNDARY CURRENTLY EASING NORTH TOWARDS THE OHIO RIVER.
ONGOING CONVECTION SHOULD SLACKEN AS THE SUN GOES DOWN AND AS WEAK
S/W EXITS...HOWEVER WILL PLACE IT SAFE AND LET FLOOD WATCH RIDE
THROUGH THE EARLY EVENING AS NEW CONVECTION CONTINUES TO FIRE OFF TO
THE SOUTHWEST. GOOD OVERALL MODEL AGREEMENT LIFTS THE FRONT NORTH
TOMORROW...KEEPING US IN MORE OF A BUOYANCY DEPENDENT ENVIRONMENT.
SOME INCREASE IN UNIDIRECTIONAL FLOW TOMORROW COULD LEAD TO A FEW
STORMS PUTTING DOWN SOME GUSTY WINDS AND OF COURSE THE ISOLATED
HEAVY RAIN THREAT CONTINUES WITH JUICY SOUNDINGS. HAVE KEPT A PRETTY
MUCH PERSISTENCE FORECAST FROM MONDAY NIGHT ONWARD. FRONT SAGS BACK
SOUTH AS PLAINS S/W DIGS IN FROM BEHIND IT. BOUNDARY THEN LAYS OUT
IN THE VICINITY ONCE AGAIN WITH OCCASIONAL PROPAGATING WAVES THROUGH
WEDNESDAY. LATEST GFS TRIES TO PUSH FRONT THROUGH THURSDAY. STILL
CARRYING DRY FORECAST FOR NOW...WILL LET LATER SHIFTS DECIDE WHETHER
OR NOT TO HOLD ONTO PRECIP INTO THE MORNING HOURS OR NOT. DRY
FORECAST THROUGH WEEKEND.

.JKL...FLOOD WATCH FOR ENTIRE AREA THROUGH 8 PM.

GEOGERIAN

PREVIOUS DISCUSSIONS FOLLOW
--------------------------------------------------------------------
1115 AM EDT SUN AUG 31 2003

NEED TO UPDATE TO REMOVE MORNING WORDING. WHILE AT IT...WILL MAKE
SOME OTHER MINOR ADJUSTMENTS. WILL DROP POPS IN JKL GROUP TO 70
PERCENT. PERSISTENT CLOUDS HAVE NOT ALLOWED DESTABILIZATION...AND
THINK THAT THIS AREA FITS IN BETTER WITH THE NORTHERN REGIME THAN
THE SOUTHWESTERN ONE. WILL ALSO MAKE SOME ADJUSTMENTS TO TEMP
RANGES...NO REAL CHANGES TO THE FORECAST...BUT IT WILL ALLOW SOME
GROUPS TO BE COMBINED AND SIMPLIFY THE FORECAST.

AS FOR THE FLOOD WATCH...SINCE IT IS UP...AM RELUCTANT TO CANCEL ANY
OF IT AT THIS POINT. HOWEVER...THINK THAT THE THREAT IS RATHER
MINIMAL OUTSIDE OF THE SOUTHWEST PORTION OF THE FORECAST AREA. WOULD
NOT RULE OUT PROBLEMS ELSEWHERE...BUT THINK PROBLEMS WOULD BE QUITE
ISOLATED. DEPENDING ON WHAT DEVELOPS EARLY THIS AFTERNOON...ALL OR A
PORTION OF THE WATCH MAY BE DROPPED WITH THE ISSUANCE OF THE MAIN
FORECAST PACKAGE LATER THIS AFTERNOON.

HAL
---------------------------------------------------------------------
510 AM EDT SUN AUG 31 2003

07Z SFC ANALYSIS SHOWS A MOIST FRONT LYING ACROSS EAST KENTUCKY.
THIS FRONT ARCHES BACK WEST TO AN INVERTED-TYPE LOW WORKING OUT OF
THE SOUTHERN PLAINS. DEW POINTS THROUGH KENTUCKY AND POINTS SOUTH
ARE IN THE LOWER AND MIDDLE 70S. ON SATELLITE...PLENTY OF CLOUDS
BLANKET EAST KENTUCKY AND MOST LOCATIONS ALONG AND SOUTHWEST OF THE
FRONT. ON RADAR...A FEW CLUSTERS OF SHOWERS REMAIN OVER CENTRAL
KENTUCKY WITH ADDITIONAL...MORE SCATTERED SHOWERS AND THUNDERSTORMS
BEGINNING TO DEVELOP OVER EAST KENTUCKY.

THE MODELS ARE IN GOOD AGREEMENT WITH A FAIRLY STAGNANT PATTERN OF A
SUBTROPICAL RIDGE OVER THE SOUTHEAST PART OF THE COUNTRY AND
MODERATELY SPEEDY FLOW RUNNING ALONG THE TOP OF THIS AND THROUGH THE
OHIO VALLEY. A TROUGH OF NOTE WILL PRESS INTO THIS AREA BY TUESDAY
MORNING PUSHING THE RIDGE FURTHER SOUTH. A SECOND REENFORCING TROUGH
WILL THEN DIVE THROUGH THE GREAT LAKES HELPING TO RESTORE THE LOW
HEIGHT CONDITIONS THAT HAVE PLAGUED/BLESSED OUR REGION FOR THE BULK
OF THE SUMMER. A SMALL SHORTWAVE WILL RIDE THROUGH KENTUCKY TODAY
WELL AHEAD OF THE FIRST TROUGH. THIS SHOWS UP BETTER IN THE GFS THAN
THE ETA. THE GFS ALSO BRINGS THE NEXT TROUGH A BIT CLOSER TO US AND
MOVES IT FASTER THAN THE ETA. AM LEANING TOWARD THE GFS SOLUTION
BASED ON BETTER CONSISTENCY AND BETTER INITIALIZATION OVER
KENTUCKY.

SENSIBLE WEATHER WILL FEATURE ANOTHER RAINY DAY WITH SHOWERS AND
THUNDERSTORMS BREAKING OUT AT ANYTIME. DESPITE A GENERAL LACK OF
UPPER LEVEL SUPPORT...ANY STORMS THAT DEVELOP WILL TAKE ADVANTAGE OF
THE HIGH PW AIR IN PLACE...LEADING TO HEAVY RAINS. THE POTENTIAL FOR
FLASH...AND GENERAL NUISANCE...FLOODING WILL EXIST FROM ANY SLOW
MOVING STORMS THAT DEVELOP...ESPECIALLY OVER PLACES THAT SAW
EXCESSIVE RAIN DURING THE PAST FEW DAYS...LIKE OUR CUMBERLAND VALLEY
COUNTIES. ACCORDINGLY...HAVE ISSUED A FLOOD WATCH UNTIL 8 PM EDT FOR
THE ENTIRE CWA. EXPECT THE HEAVIEST RAINS TO LIFT NORTH DURING THE
EVENING AS THE FRONT ALSO SHIFTS SLOWLY NORTH. MONDAY SHOULD BE A
BIT DRIER WITH THE FRONT TO THE NORTH ALTHOUGH THERE WILL BE LITTLE
TO STOP MORE GARDEN VARIETY SHOWERS AND THUNDERSTORMS FROM
DEVELOPING. BY MONDAY NIGHT...A SFC WAVE WILL RIDE EAST ALONG THE
FRONT AND PASS JUST TO THE NORTH BUT ALSO PUSH ANOTHER POSSIBLE WAVE
OF SHOWERS AND THUNDERSTORMS THROUGH KENTUCKY AT ITS LEADING EDGE
...A GOOD CHANCE FOR RAIN WILL ALSO EXIST LATER TUESDAY AS THE WAVE
PASSES AND HELPS TO DRIVE THE FRONT BACK DOWN THROUGH US AS A COLD
FRONT THAT WILL HOPEFULLY PUSH THROUGH BY EARLY WEDNESDAY. THE NEXT
TROUGH LOOKS TO ALSO SEND A FRONT THROUGH US LATER IN THE WEEK BUT
THIS ONE WILL BE MOISTURE STARVED.

MOS TEMPS ARE IN DECENT AGREEMENT THROUGH THE PERIOD WITH THE MAV
ONES TOO LOW TODAY...GOOD FOR MONDAY THEN AGAIN TOO COOL ON TUESDAY.
HARD TO SEE THE HIGHS LESS THEN 80 DEGREES WITHOUT A MAJOR WASHOUT.
POPS ALL SEEM REASONABLE WITH THE HIGHEST TODAY THEN TAPERING DOWN
TONIGHT WITH A MINI-RESURGENCE ON LATER ON MONDAY.

AS FOR GFE GRIDS...PERFORMED MY USUAL POPULATION OF TEMP/DEWPOINT
AND WIND GRIDS FROM THE MESOETA. HAD TO ADJUST THE TEMPS FOR BEING
TOO COOL TODAY AND TONIGHT. IN THE EXISTING GRIDS...MAINLY ADJUSTED
THE SKY AND POP GRIDS FOR THE LATEST MODEL CONSENSUS WAG OF THE
FRONT. THIS ENTAILED BEEFING UP SKY/POPS SOUTH TODAY AND THEN
ALLOWING THE HIGHEST OF THESE GRIDS TO LIFT NORTH BY MONDAY
MORNING.

PRELIMINARY CCF NUMBERS:
LOZ 081/068 083/068 082
JKL 080/068 080/067 080

GREIF
---------------------------------------------------------------------
1015 PM EDT SAT AUG 30 2003

FOR THE EVENING UPDATE...WILL ADJUST POPS MAKING THE GRADIENT HIGHER
IN THE SOUTH AND LOWER NORTH.  WILL ALSO ADD THE MENTION OF PATCHY
FOG POSSIBLY LOCALLY DENSE.  AS OF 00Z...THE SURFACE FRONT WAS
LOCATED JUST NORTH OF JKL...BUT EXTENDING SOUTHWEST AND RUNNING NEAR
THE KY/TN WESTERN BORDERS.   BETWEEN YESTERDAY AND TODAY...MOST
AREAS HAVE SEEN SOME AMOUNT OF RAIN WITH A FEW FLASH FLOODING
REPORTS THIS EVENING.

UPDATED ZONES OUT SHORTLY.

OUDEMAN
Hazardous weather outlook, Sep 1, 12:15 AM EDT, 58 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-011100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
1215 AM EDT MON SEP 1 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

SHOWERS AND THUNDERSTORMS ARE LIKELY TONIGHT WITH HEAVY RAIN A
POSSIBILITY. DUE TO THE SATURATED GROUNDS IN PARTS OF EAST KENTUCKY
THERE IS A POTENTIAL FOR FLASH FLOODING FROM ANY PROLONGED SLOW
MOVING THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE POSSIBILITY OF SHOWERS AND THUNDERSTORMS WILL REMAIN THROUGH
WEDNESDAY AS A SURFACE FRONT HANGS OVER THE REGION. WET CONDITIONS
WILL FINALLY SUBSIDE AROUND WEDNESDAY AS HIGH PRESSURE PUSHES THE
FRONT EAST. THUNDERSTORMS MONDAY AFTERNOON AND NIGHT COULD BE SEVERE
WITH DAMAGING WINDS THE MAIN THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL IN ANY SIGNIFICANT STORM REPORTS TO
THE NATIONAL WEATHER SERVICE INCLUDING EXCESSIVE RAINFALL...FLOODING
...AND ANY WIND DAMAGE.

DUSTY

In the hours before

Local storm report, Aug 31, 11:50 PM EDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
1150 PM EDT SUN AUG 31 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1045 PM    CHAVIES                   KY   FLASH FLOODS
08/31/03   PERRY                          ONE FOOT OF FLOWING WATER
                                          ACROSS HIGHWAY 28. REPORTED
                                          BY TRAINED SPOTTER.

1130 PM    ZULA                      KY   FLASH FLOODS
08/31/03   WAYNE                          3 TO 9 INCHES OF WATER
                                          FLOWING ACROSS ROUTE 90
                                          EAST IN MULTIPLE PLACES.
                                          REPORTED BY TRAINED
                                          SPOTTER.

CARICO

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 10:29 PM EDTFlash Flood WarningJKLPerry91 min
Aug 31, 10:46 PM EDTFlash Flood WarningJKLWayne119 min
Sep 1, 1:52 AM EDTFlash Flood WarningJKLClay113 min

Nearby

Flash Flood Warnings in Kentucky, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.